Nebraska, 2012

Excessive Heat in Nebraska, July 2 to 6, 2012

July 2 to 6, 2012 · NWS FSD · 2 events in 2 counties and zones

A combination of high heat and humidity persisted for several days. Daytime temperatures reached the 90s to several degrees above 100, and dew points were in the 70s.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A combination of high heat and humidity persisted for several days. Daytime temperatures reached the 90s to several degrees above 100, and dew points were in the 70s. The heat index went as high as 110 degrees. Low temperatures were in the 70s, leading to some uncooled indoor locations remaining excessively warm through the night. The dangerous nature of the heat was added to by its continuing over a period of several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 2, 9:20 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 2, 9:20 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT MON JUL 2 2012

.DISCUSSION...
FORECAST GENERALLY ON TRACK WITH ONLY MINOR UPDATE MADE. FILTERED
SUNSHINE ACROSS THE AREA TODAY WITH VEIL OF SMOKE DRIFTING THROUGH
THE REGION.  HAVE LOWERED FORECAST HIGHS A DEGREE OR
TWO...ESPECIALLY IN THE EAST.  WEAK BOUNDARY APPROACHING FROM THE
WEST LATE THIS AFTERNOON.  MODEL SOUNDINGS ARE OVER MIXING
SOME...BUT CIN DOESN/T DROP BELOW 100 J/KG THROUGH THE LATE
AFTERNOON.  WITH WEAK FORCING...HAVE WET AHEAD AND REMOVED POPS FOR
LATE AFTERNOON/EARLY EVENING.  OTHERWISE....FORECAST IN GREAT SHAPE.

&&
.AVIATION.../FOR THE 18Z TAF ISSUANCE/
GENERALLY VFR THROUGH 03/18Z. WITH SOUTHERLY WINDS INCREASING ACROSS
THE AREA COULD SEE A FEW GUSTS APPROACH 25 KNOTS LATER THIS
AFTERNOON.  SOUTHERLY WINDS WILL GRADUALLY SWITCH TO THE NORTHWEST
FROM WEST TO EAST AS LOW LEVEL BOUNDARY SHIFTS EAST.  NORTHERLY
WINDS WILL BECOME EASTERLY ON TUESDAY...WITH THE HEAT CONTINUING.

&&
.PREV DISCUSSION.../ISSUED AT 340 AM CDT/
MAIN STORY FOR THE UPCOMING WEEK IS THE WELL ADVERTISED HEAT WAVE.
IN THE NEAR TERM TODAY...SURFACE LOW PRESSURE WILL MOVE INTO CENTRAL
SD THIS AFTERNOON...DRAGGING SOMEWHAT OF A WEAK COLD FRONT WITH IT.
SOUTHERLY FLOW WILL GET A BIT BREEZY AHEAD OF THIS LOW ACROSS OUR
AREA TAKING A BIT OF AN EDGE OFF OF THE HEAT THIS AFTERNOON. BUT
HIGH TEMPERATURES WILL BE IN THE 90S TO AROUND 100...WITH HEAT
INDICES RANGING FROM 98 TO 104 DEGREES. KEPT OUR LOW POPS GOING
RIGHT ALONG THE CONVERGENCE AXIS/WIND SHIFT LATE THIS AFTERNOON AND
EVENING ACROSS OUR WESTERN ZONES. IF ACTIVITY GOES AT ALL...IT WILL
BE DUE TO UNSTABLE MID LEVEL LAPSE RATES WITH CONVECTION LIKELY
STAYING ELEVATED. WITH WINDS BECOMING A BIT WEST OF SOUTH IN OUR
WESTERN ZONES...SURFACE TO BOUNDARY LAYER DEW POINTS ARE PROJECTED
TO DRY OUT SOME LATE THIS AFTERNOON WHICH WILL LIKELY INHIBIT
SURFACE BASED DEVELOPMENT.

TONIGHT...THE SURFACE WIND SHIFT TRUDGES EASTWARD WHERE IT WILL
LAYOVER FROM WEST TO EAST AND STALL OUT ALONG I 90 ON TUESDAY.
THEREFORE WINDS WILL HAVE MORE OF AN EASTERLY FETCH TO THEM ON
TUESDAY EXCEPT IN THE SIOUX CITY AREA WHO WILL STAY MORE SOUTH.
THERE IS JUST ENOUGH COOLING IN THE LOW LEVEL TEMPERATURES COUPLED
WITH SMALL HEIGHT FALLS ALOFT TO WARRANT HIGHS A SMIDGE COOLER THAN
TODAY...AGAIN EXCEPT FOR SIOUX CITY WHO SHOULD HAVE SIMILAR HIGHS
BOTH DAYS. BUT BECAUSE OF THE STALLED BOUNDARY...DEW POINT VALUES
MAY BE SLIGHTLY MORE ELEVATED ON TUESDAY WHEN COMPARED TO TODAY...
MAKING THE HEAT INDEX VALUES STILL HOT. IF MOISTURE POOLS UP MORE
THAN EXPECTED NEAR THE SURFACE...THEN OUR DEW POINT VALUES WILL NEED
TO BE RAISED FURTHER GIVING QUITE AN UNCOMFORTABLE DAY. PUT SOME
SKITTISH LOW POPS IN SOME OF OUR SOUTHERN ZONES TUESDAY AFTERNOON...
AND IN OUR FAR WEST IN THE EVENING...WHERE SOME WEAK MID LEVEL
CONVERGENCE EXISTS IN ADVANCE OF A WEAK SHORT WAVE. BUT OF
COURSE...THIS IS CONTINGENT ON THE CAP BREAKING WHICH IS DOUBTFUL.

THEN FOR MID WEEK...LOOKS LIKE THE WORST OF THE WORST FOR OUR AREA.
THE UPPER RIDGE EXTENDING FROM MIDDLE AMERICA TO THE SOUTHEAST U.S.
WILL GET STRONGER...WITH 500MB HEIGHTS OVER 590 DECAMETERS ON ALL
MODELS. THEREFORE STILL PROJECTING HIGH TEMPERATURES ON BOTH
WEDNESDAY AND THURSDAY TO BE IN THE MID 90S TO LOWER 100S WITH DEW
POINT VALUES OPPRESSIVE...AND MAY NEED RAISED FROM THE CURRENT
FORECAST. SO IT IS NOT OUT OF THE QUESTION THAT AN EXCESSIVE HEAT
WARNING MAY EVENTUALLY BE NEEDED FOR WEDNESDAY AND THURSDAY FOR MUCH
OF OUR AREA. RIGHT NOW...NO POPS NEEDED FOR THE MID WEEK WITH 700MB
TEMPERATURES ANCHORED AROUND +12C TO +14C.

THEN FOR THE LATER PERIODS...BLENDED THE LATEST 00Z ECMWF WITH THE
ALL BLEND. THE GFS STILL LOOKS TOO FAST WITH A COLD FRONT SLOWLY
SHIFTING SOUTHWARD...AS WELL AS ITS CORRESPONDING HEIGHT FALLS. FOR
RIGHT NOW...OOZED THE FRONTAL BOUNDARY SOUTHWARD TO RIGHT NEAR THE I
90 CORRIDOR ON FRIDAY WHERE IT LOOKS TO STALL OUT THROUGH THE
WEEKEND. DESPITE THE HEIGHTS NOT FALLING AT 500MB...THERE IS JUST
ENOUGH OF A MID LEVEL PUSH OF COOLER AIR AT 700MB...GENERALLY ALONG
AND NORTH OF I 90 FRIDAY THROUGH SATURDAY...AND ALONG AND NORTH OF
THE WEAK FRONTAL ZONE TO WARRANT CONVECTION CHANCES. IN FACT...EVEN
THE HOTTER ECMWF COOLS 700MB TEMPERATURES OFF TO +10C OR +11C FOR
MUCH OF OUR AREA BY LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT...WHICH
COULD BE JUST ENOUGH COOLING TO BREAK A CAP. THEN THE ECMWF BEGINS
TO BUCKLE THE UPPER RIDGE WESTWARD AS HUDSON BAY TROUGHING TAKES
OVER. AS THE HEIGHTS FALL...CONVECTION COULD FIRE OFF ALONG THE
SURFACE TO 850MB BOUNDARY WHICH COULD OCCUR JUST AFTER THIS EXTENDED
PERIOD IS OVER...POSSIBLY SUNDAY NIGHT OR MONDAY. BUT THAT IS STILL
A LONG WAY OFF TO BE HEDGING ANY BETS ON ORGANIZED RAINFALL.  /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT FRIDAY FOR
     IAZ001>003-012>014-020>022-031-032.

MN...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT FRIDAY FOR
     MNZ071-072-080-081-089-090-097-098.

NE...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT FRIDAY FOR
     NEZ013-014.

SD...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT FRIDAY FOR
     SDZ038>040-050-052>071.

&&
Hazardous weather outlook, Jul 2, 4:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 AM CDT MON JUL 02 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
500 AM CDT MON JUL 02 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
IF STRONG CAPPING BREAKS...A FEW THUNDERSTORMS COULD OCCUR LATE
THIS AFTERNOON AND EVENING ALONG AND WEST OF A WAGNER SOUTH
DAKOTA...TO DE SMET SOUTH DAKOTA LINE. A SEVERE STORM OR TWO IS
POSSIBLE GIVEN THE CONDITIONAL PROBABILITY THAT STORMS CAN
DEVELOP. IF ISOLATED STORMS CAN DEVELOP...STORMS PRODUCING LARGE
HAIL WILL LIKELY BE CONFINED CLOSE TO CENTRAL SOUTH DAKOTA.

EXCESSIVE TEMPERATURES...
A HEAT ADVISORY IS IN EFFECT FOR TODAY...FOR HEAT INDEX VALUES
RANGING FROM 98 TO 104 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAT ADVISORY WILL REMAIN IN EFFECT TUESDAY THROUGH
FRIDAY...FOR HEAT INDEX VALUES AVERAGING 98 TO 108 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE NEAR CENTRAL SOUTH DAKOTA
LATE
THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Dakota

When
July 2, 11:00 AM CST to July 6, 6:00 PM CST
Where
Dakota forecast zone
Reported by
Official NWS Observations
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Temperatures reaching the 90s to a few degrees above 100, and high humidity with dew points in the 70s, caused an extended period of excessive heat. The heat index peaked at 100 to 110 degrees each day, and did not fall enough at night to provide much relief to indoor locations that were not otherwise cooled.

Excessive Heat, Dixon

When
July 2, 11:00 AM CST to July 6, 6:00 PM CST
Where
Dixon forecast zone
Reported by
Official NWS Observations
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Temperatures reaching the 90s to a few degrees above 100, and high humidity with dew points in the 70s, caused an extended period of excessive heat. The heat index peaked at 100 to 110 degrees each day, and did not fall enough at night to provide much relief to indoor locations that were not otherwise cooled.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401515, 401516.